Nebraska, 2021

Hail and Damaging Winds in Nebraska, August 24 to 25, 2021

August 24 to 25, 2021 · NWS OAX · 14 events in 4 counties and zones

A cold front helped initiate severe weather across eastern Nebraska leading to wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front helped initiate severe weather across eastern Nebraska leading to wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 24, 5:35 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 5:35 PM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Tue Aug 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 346 PM CDT Tue Aug 24 2021

Main forecast concern going forward remains heat and shower/storm
chances. Early afternoon analysis showed an outflow boundary along a
line including Columbus, NE, to Harlan, IA. Additional sporadic
showers and storms were developing along said boundary through much
of the day as well as just ahead of some weak shortwave energy
sliding through north-central Nebraska. For tonight, expect
additional development along an incoming cold front as a low level
jet strengthens and a slightly stronger shortwave moves in
(currently seen in northeast Colorado). Latest guidance suggests
MUCAPE values of right around 2000 J/kg on either side of midnight,
roughly when initiation is progged by most short term CAMs. That
said, tend to lean toward slightly earlier initiation given the
aforementioned incoming shortwave energy and low level jet. In that
case, would expect a little bit more instability, but deeper layer
shear still looks fairly weak, so not anticipating much in the way
of storm organization. Still, can't rule out some stronger to severe
storms along the boundary, given favorable low level shear and
decent instability. Damaging wind and localized heavy rain would
likely be the main threats.

The aforementioned cold front will remain oriented roughly west to
east near or across the area through the next several days,
providing a focus for more thunderstorm potential each day. Expect
sufficient instability for stronger to severe storms through at
least Thursday, with shear likely being the main question mark in
regards to a more widespread severe weather threat.

Regarding heat, clouds and showers have kept heat index values in
check across northeast Nebraska, so elected to cancel portion of the
Heat Advisory. For Wednesday, the front looks to remain over far
southern portions of the forecast area, keeping most under easterly
to northeasterly surface flow. Still looks to be warm, but not quite
as favorable for Heat Advisory criteria, at least for areas north of
the boundary. Clouds/showers/storms could limit heat as well, so
confidence in temperature forecast isn't super high. For now, going
with a Heat Advisory for those areas south of the boundary where
winds are more likely to be southerly.

Heat looks to continue into at least Saturday, with widespread highs
in the 90s and heat index values over 100, though boundary location
and associated clouds/precip will play a large role each day.
Eventually expect the front to sweep through the area and provide at
least some brief relief Sunday/Monday, as high temperatures look to
"only" be in the 80s those days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Aug 24 2021

Isolated to scattered showers and storms are currently in place
around the KOFK terminal, and this coverage is expected to
continue for the next couple of hours. Storms chances begin to go
down overnight, with KOMA's best chances being from 08-12z
Wednesday and KLNK from 08-10z. Low-level wind shear critera will
likely be approached after 03z at the KOMA and KLNK terminals.
Shower and storm chances begin to crop up once again late tomorrow
morning into the afternoon, but confidence is not high enough to
include at this time. If it does develop, short-term models
suggest that it will occur along a wind shift with KOMA and KLNK
having the best chances.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ030>034-042>045-
     050>053-065>068-078-088>093.

     Heat Advisory from noon to 8 PM CDT Wednesday for NEZ066-068-078-
     088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...CA
AVIATION...Petersen
Hazardous weather outlook, Aug 24, 8:24 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
924 PM CDT Tue Aug 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
924 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will continue over parts of eastern Nebraska into
western Iowa into the overnight hours. A few storms will be
capable of producing damaging winds and hail up to around 1 inch
diameter, with the greatest threat after 10 PM.

Heat index values over 100 are expected across parts of southeast
Nebraska Wednesday afternoon. A heat advisory will be in effect
from noon through 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

There will be periodic chances for thunderstorms across the area
from Wednesday evening into the weekend. Some strong to severe
storms will be possible at times.

Hot afternoon temperatures will continue from Wednesday into
Friday, with some slight cooling for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected to be needed today or tonight.

The radar

The Omaha radar (KOAX), 34 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Saunders

When
August 24, 10:25 PM CST
Where
Saunders County, 2.19 mi WNW of Malmo
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -96.770

Public reported 1 inch hail.

Thunderstorm Wind, Saunders

When
August 24, 11:20 PM CST
Where
Saunders County, 0.69 mi S of Yutan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.240, -96.400

Public reported a roof blown off a shed and substantial tree damage in and around Yutan.

Thunderstorm Wind, Saunders

When
August 24, 11:25 PM CST
Where
Saunders County, 0.86 mi SE of Yutan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.240, -96.390

Public reported trees down and power outages in Yutan.

Thunderstorm Wind, Sarpy

When
August 24, 11:47 PM CST
Where
Sarpy County, 2.32 mi NNE of Gretna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -96.230

Report from mping for 3-inch tree limbs broken; power poles broken.

Thunderstorm Wind, Douglas

When
August 24, 11:55 PM CST
Where
Douglas County, 0.86 mi SE of Irvington
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.310, -96.040

Trained spotter reported a measured peak wind gust of 64 mph.

Thunderstorm Wind, Douglas

When
August 25, 12:00 AM CST
Where
Douglas County, 1.71 mi ENE of Millard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.230, -96.090

Public reported several 5-inch tree limbs snapped.

Thunderstorm Wind, Douglas

When
August 25, 12:00 AM CST
Where
Douglas County, 1.25 mi ENE of Millard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.230, -96.100

Public reported a 10-inch tree limb snapped and landed on a pickup truck.

Hail, Sarpy

When
August 25, 12:10 AM CST
Where
Sarpy County, 1.48 mi NNE of Papillion
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -96.040

Public reported 1-inch hail.

Thunderstorm Wind, Douglas

When
August 25, 12:10 AM CST
Where
Douglas County, 0.86 mi SE of Bennington
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.360, -96.160

Public reported a 10-12 inch diameter limb snapped off a tree.

Hail, Cass

When
August 25, 12:13 AM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
1 in hail
Reported by
Public
Coordinates
41.010, -95.890

Report from mping of 1-inch hail.

Hail, Sarpy

When
August 25, 12:15 AM CST
Where
Sarpy County, 2.5 mi ENE of South Omaha Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -95.980

Public reported 1-inch hail.

Thunderstorm Wind, Douglas

When
August 25, 12:30 AM CST
Where
Douglas County, 0.52 mi E of May
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.200, -95.990

Public reported a large tree limb down on a power line.

Thunderstorm Wind, Douglas

When
August 25, 12:40 AM CST
Where
Douglas County, 1.7 mi ESE of Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.260, -95.970

Public reported a 8 to 10 inch diameter tree limb down on a home.

Thunderstorm Wind, Cass

When
August 25, 12:44 AM CST
Where
Cass County, 2.2 mi ENE of Murray
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.930, -95.880

Report from mping of 1-inch tree limbs broken; singles blown off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982616, 982618, 982619, 982621, 982623, 982624, 982626, 982628, 982629, 982631, 982635, 982638, 982640, 982643.